Acta Mathematica

p-adic logarithmic forms and a problem of Erdős

Kunrui Yu

Full-text: Open access

Abstract

For any natural number m(>1) let P(m) denote the greatest prime divisor of m. By the problem of Erdős in the title of the present paper we mean the general version of his problem, that is, his conjecture from 1965 that P(2n-1)nasn(see Erdős [10]) and its far-reaching generalization to Lucas and Lehmer numbers. In the present paper the author delivers three refinements upon Yu [40] required by C. L. Stewart for solving completely the problem of Erdős (see Stewart [25]). The author gives also some remarks on the solution of this problem, aiming to be more streamlined with respect to the p-adic theory of logarithmic forms.

Dedication

Dedicated to Prof. Gisbert Wüstholz on the occasion of his 61st birthday.

Article information

Source
Acta Math., Volume 211, Number 2 (2013), 315-382.

Dates
Received: 3 June 2011
Revised: 8 November 2012
First available in Project Euclid: 31 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.acta/1485892740

Digital Object Identifier
doi:10.1007/s11511-013-0106-x

Mathematical Reviews number (MathSciNet)
MR3143893

Zentralblatt MATH identifier
1362.11071

Subjects
Primary: 11J86: Linear forms in logarithms; Baker's method
Secondary: 11B39: Fibonacci and Lucas numbers and polynomials and generalizations

Rights
2013 © Institut Mittag-Leffler

Citation

Yu, Kunrui. p -adic logarithmic forms and a problem of Erdős. Acta Math. 211 (2013), no. 2, 315--382. doi:10.1007/s11511-013-0106-x. https://projecteuclid.org/euclid.acta/1485892740


Export citation

References

  • Adams W. W.: Transcendental numbers in the P-adic domain. Amer. J. Math., 88, 279–308 (1966)
  • Baker A.: A sharpening of the bounds for linear forms in logarithms. Acta Arith., 21, 117–129 (1972)
  • Baker A.: A sharpening of the bounds for linear forms in logarithms. II. Acta Arith., 24, 33–36 (1973)
  • Baker, A., The theory of linear forms in logarithms, in Transcendence Theory: Advances and Applications (Cambridge, 1976), pp. 1–27. Academic Press, London, 1977.
  • Baker A., Stark H. M.: On a fundamental inequality in number theory. Ann. of Math., 94, 190–199 (1971)
  • Baker A, Wüstholz G.: Logarithmic forms and group varieties. J. Reine Angew. Math., 442, 19–62 (1993)
  • Bombieri E., Vaaler J.: On Siegel’s lemma. Invent. Math., 73, 11–32 (1983)
  • Bombieri E., Vaaler J.: Addendum to: “On Siegel’s lemma”. Invent. Math., 75, 377 (1984)
  • Dickson, L. E., History of the Theory of Numbers. Vol. I: Divisibility and Primality. Chelsea, New York, 1966.
  • Erdős, P., Some recent advances and current problems in number theory, in Lectures on Modern Mathematics, Vol. III, pp. 196–244. Wiley, New York, 1965.
  • Fröhlich, A. & Taylor, M. J., Algebraic Number Theory. Cambridge Studies in Advanced Mathematics, 27. Cambridge University Press, Cambridge, 1993.
  • Hasse, H., Number Theory. Grundlehren der Mathematischen Wissenschaften, 229. Springer, Berlin–Heidelberg, 1980.
  • Lehmer D. H.: An extended theory of Lucas’ functions. Ann. of Math., 31, 419–448 (1930)
  • Loher T., Masser D.: Uniformly counting points of bounded height. Acta Arith., 111, 277–297 (2004)
  • Lucas, E., Sur les rapports qui existent entre la théorie des nombres et le calcul intégral. C. R. Acad. Sci. Paris, 82 (1876), 1303–1305.
  • Lucas, E., Theorie des fonctions numeriques simplement periodiques. Amer. J. Math., 1 (1878), 184–240, 289–321.
  • Mahler, K., Über transzendente P-adische Zahlen. Compos. Math., 2 (1935), 259–275.
  • Matveev, E. M., An explicit lower bound for a homogeneous rational linear form in logarithms of algebraic numbers. Izv. Ross. Akad. Nauk Ser. Mat., 62 (1998), 81–136 (Russian); English translation in Izv. Math., 62 (1998), 723–772.
  • Matveev, E. M., An explicit lower bound for a homogeneous rational linear form in logarithms of algebraic numbers. II. Izv. Ross. Akad. Nauk Ser. Mat., 64 (2000), 125–180 (Russian); English translation in Izv. Math., 64 (2000), 1217–1269.
  • van der Poorten, A. J., Linear forms in logarithms in the p-adic case, in Transcendence Theory: Advances and Applications (Cambridge, 1976), pp. 29–57. Academic Press, London, 1977.
  • Rosser J. B., Schoenfeld L.: Approximate formulas for some functions of prime numbers. Illinois J. Math., 6, 64–94 (1962)
  • Shorey T. N., Stewart C. L.: On divisors of Fermat, Fibonacci, Lucas and Lehmer numbers. II. J. London Math. Soc., 23, 17–23 (1981)
  • Stewart, C. L., The greatest prime factor of anbn. Acta Arith., 26 (1974/75), 427–433.
  • Stewart C. L.: On divisors of Fermat, Fibonacci, Lucas, and Lehmer numbers. Proc. London Math. Soc., 35, 425–447 (1977)
  • Stewart C. L.: On divisors of Lucas and Lehmer numbers. Acta Math., 211, 291–314 (2013)
  • Stewart C. L., Yu K.: On the abc conjecture. II. Duke Math. J., 108, 169–181 (2001)
  • Tijdeman R.: On the equation of Catalan. Acta Arith., 29, 197–209 (1976)
  • Voutier P.: An effective lower bound for the height of algebraic numbers. Acta Arith., 74, 81–95 (1996)
  • Waldschmidt M.: A lower bound for linear forms in logarithms. Acta Arith., 37, 257–283 (1980)
  • Whittaker, E. T. & Watson, G. N., A Course of Modern Analysis. Cambridge Mathematical Library. Cambridge Univ. Press, Cambridge, 1996.
  • Wüstholz, G., A new approach to Baker’s theorem on linear forms in logarithms. I, II, in Diophantine Approximation and Transcendence Theory (Bonn, 1985), Lecture Notes in Mathematics, 1290, pp. 189–202, 203–211. Springer, Berlin–Heidelberg, 1987.
  • Wüstholz, G., A new approach to Baker’s theorem on linear forms in logarithms. III, in New Advances in Transcendence Theory (Durham, 1986), pp. 399–410. Cambridge Univ. Press, Cambridge, 1988.
  • Wüstholz G.: Multiplicity estimates on group varieties. Ann. of Math., 129, 471–500 (1989)
  • Yu K.: Linear forms in p-adic logarithms. Acta Arith., 53, 107–186 (1989)
  • Yu k.: Linear forms in p-adic logarithms. II. Compos. Math., 74, 15–113 (1990)
  • Yu k.: Linear forms in p-adic logarithms. III. Compos. Math., 91, 241–276 (1994)
  • Yu k.: p-adic logarithmic forms and group varieties. I. J. Reine Angew. Math., 502, 29–92 (1998)
  • Yu k.: p-adic logarithmic forms and group varieties. II. Acta Arith., 89, 337–378 (1999)
  • Yu. k., Report on p-adic logarithmic forms, in A Panorama of Number Theory or the View from Baker’s Garden (Zürich, 1999), pp. 11–25. Cambridge Univ. Press, Cambridge, 2002.
  • Yu k.: p-adic logarithmic forms and group varieties. III. Forum Math., 19, 187–280 (2007)